Hail, Pittsylvania
- When
- May 16, 2:30 PM EST to 2:45 PM EST
- Where
- Pittsylvania County, Dry Fork
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.750, -79.417
An isolated severe storm produced hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe storm produced hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 1:25 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT SUN MAY 16 2004 .SHORT TERM... TONIGHT AND MONDAY. THUNDERSTORMS DEVELOPING IN LINE THIS AFTERNOON...ONE LINE ALONG THE OLD PRE-FRONTAL BOUNDARY EAST OF DANVILLE- THIS WILL BE OUT OF THE CWA BY 400 PM. HOWEVER...ANOTHER LINE HAS DEVELOPED ALONG THE BLUE RIDGE...AND WILL BE PROPAGATING INTO THE PIEDMONT THIS EVENING. WILL HAVE THE HIGHEST POPS...50 PCT OUT THERE. STILL THINKING THE CONVECTION WILL BE DIURNAL...KEPT A CHC GOING THRU MIDNIGHT IN THE PIEDMONT...THEN JUST A SLIGHT CHC OF SHOWERS AFTER THAT. LOOKS LIKE THERE WILL BE AT LEAST PATCHY FOG DEVELOP. COULD SEE DENSE FOG IF THE DEBRIS CLOUDS DISSIPATE QUICKLY. MONDAY...THE OLD BOUNDARY DRIFTS NORTHWARD...WE HAVE A DECENT THETA-E RIDGE ACROSS THE CWA...MAINLY THE MTNS...AND A SOUTHERLY FLOW INTO THE MTNS. I EXPECT ENOUGH HTG TO DEVELOP AT LEAST SCT DIRNAL THUNDERSTORMS MONDAY WITH THE BEST CHC IN THE MTNS WHERE WE WILL HAVE THE HIGHEST POPS. && .LONG TERM... MONDAY NIGHT THROUGH SUNDAY. UPPER LEVEL RIDGE REMAINS ACROSS THE SOUTHEAST THROUGH MUCH OF THE WEEK. IT DOES WEAKEN SLIGHTLY WEDNESDAY AS A WEAK COLD FRONT MOVES TOWARDS VIRGINIA. RIGHT NOW...MODELS SHOWING FRONT STALLING OUT RELATIVELY CLOSE TO THE NORTHERN CWA BEFORE MOVING NORTHWARD IN ADVANCE OF ANOTHER FRONT DUE IN HERE LATE THURSDAY. NEITHER ONE OF THESE FRONTS WILL HAVE MUCH UPPER SUPPORT...AND WITH UPPER FLOW REMAINING GENERALLY WESTERLY...DONT REALLY EXPECT THEM TO PUSH THROUGH THE CWA. BASICALLY...FRONTS WILL NEAR US...WAFFLE AROUND...AND THEN MOVE NORTHWARD. WE SHOULD REMAIN IN A MOIST AIRMASS THROUGHOUT THE FORECAST PERIOD...SO EXPECT TO SEE SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS EVERY DAY. HIGHER CHANCES WILL BE ACROSS THE WEST AND THE RIDGES. FOR TEMPERATURES...SHOULD SEE AFTERNOON HIGHS REMAINING IN THE 80S OVER THE EASTERN ZONES...WITH THE MID TO UPPER 70S ACROSS THE MOUNTIANS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JJ/CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EDT SUN MAY 16 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170738- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 339 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT SUN MAY 16 2004 NCZ002-003-VAZ015>017-022-023-032>034-161930- ALLEGHANY NC-BEDFORD-BOTETOURT-CARROLL-FLOYD-FRANKLIN-GRAYSON- PATRICK-ROANOKE-SURRY- 158 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING... CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. ONE CLUSTER OF STORMS WAS ALONG THE BLUE RIDGE IN SOUTHERN BOTETOURT...WESTERN BEDFORD AND EASTERN ROANOKE COUNTIES. THESE STORMS WERE BUILDING BACK TOWARD THE CITY OF ROANOKE. MORE THUNDERSTORMS WERE MOVING EASTWARD OFF THE BLUE RIDGE IN FRANKLIN COUNTY...AND WILL BE APPROACHING SMITH MOUNTAIN LAKE BY 3:00 PM. ANOTHER CLUSTER OF STORMS EXTENDED ALONG THE BLUE RIDGE PARKWAY IN EASTERN CARROLL COUNTY SOUTHWEST TO ALLEGHENY COUNTY IN NORTH CAROLINA. ALL OF THESE STORMS WERE PRODUCING TORRENTIAL DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND GUSTS TO 40 MPH. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. JJ
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398419.